Should I extend the loading period fo... - Pernicious Anaemi...

Pernicious Anaemia Society
22,481 members15,872 posts

Should I extend the loading period for B12?

Suncliff
Suncliff

I have been loading with B12 for three weeks, an injection every other day. I have had ten injections in total. I have had sharp pains in my legs, headaches, sleepless nights followed by extreme fatigue but I understand these symptoms are to me expected.

I have also began to regain the feeling in my numb toes and the pain under my shoulder blade has gone! My gut is significantly improved and the dizziness has gone. My eyesight seems clearer. The itching has improved and my psoriasis is less sore. I still have plenty of symptoms and nothing has completely resolved just improved.

I am also taking a multivitamin but I intend to talk to my GP about blood tests for foliate, vit D and potassium.

I have an autoimmune under active thyroid and I am adrenal deficient.

My GP does not know about me taking the B12 I intend to tell him after I have completed loading.

I want to know if I should continue loading and if so when do I stop? Also what do I do after loading - I’ve read about having an injection every 3 months but surely I don’t go straight to that?

Thank you to everyone here, you have all helped me through some difficult times in the last few weeks.

9 Replies
oldestnewest
clivealive
clivealiveForum Support

Hi Suncliff the U.K. guidelines say to continue loading doses "until there is no further improvement" in the symptoms and only you will be able to tell when that is. It does not mean until all the symptoms have gone.

The guidelines on "maintenance" doses of B12 say that patients with neurological symptoms should have injections every 8 weeks but many on here find that too long an interval.

NICE guidelines: Click on the link, then on "Scenario: Management" and scroll down to "Treatment for B12 deficiency"

google.co.uk/url?sa=t&rct=j...

I am not medically trained and I wish you well.

Suncliff
Suncliff
in reply to clivealive

Thanks for your reply. I had read the NICE doc before but my brain is so foggy I cannot remember things. I really feel supported and safe using this group I know I can ask questions and get documented answers. Hopefully I’ll be back up and running soon and I can pass on some of this information to others. I’ve discussed this with my husband and we’ve decided to continue with the loading for another week then look at it again. I don’t like it cos I’m covered in spots and I either can’t stop sleeping or I can’t get to sleep but it seems to be working so I’ll stick with it a bit longer.

clivealive
clivealiveForum Support
in reply to Suncliff

A wiser person than I has commented previously as follows:

B12 Side effects

"The pimples/acne, is likely to be caused by microbes on your skin reacting to the additional B12 by producing substances that your skin is then reacting to. In theory this could be resolved by use of a good skin wash. You might have better luck talking to your pharmacist and seeing what they can recommend prior to your next maintenance shot - though there is always a chance that it was something that won't recur".

Don't forget to ask about your Folate level.

I probably would have had labs checked prior to injecting. I had no idea my B12 was nearly non- existent. I was dx'd with pernicious anemia. Shots have helped significantly. Had the same pain in legs and now at twice weekly injections and the side effects have lessened dramatically. I also have autoimmune thyroiditis and had a total thyroidectomy 5 years ago. Also, the generic synthroid was working as well as if not being on anything. Switched to brand synthroid and a T3 (triiodine) as I also have a T3 conversion disorder.

I urge you to request labs.

Hope to see you are feeling even better next post!

Jen

Thank you for your reply although it actually upset me because I have been telling my GP for well over a year that my thyroxine replacement (levothyroxin) isn’t working. My endocrine specialist can’t see me but instructed my GP to prescribe a combination of T4 and T3 but my GP won’t do it but hasn’t told the specialist he hasn’t done it.

My GP did a B12 test which showed normal but he hasn’t done an active B12 test so I understand the B12 test doesn’t really mean a lot.

Since I have three autoimmune conditions you would think he might check for P.A. but he suggested taking B12 tablets. I take Omeprazole so I probably haven’t got enough acid to convert the B12.

My GP is obviously not performing well but I cannot change since we don’t have enough GPs in West Wales.

I am seriously considering making an official complaint but then if I do what happens when I need to see a GP?

Any how thanks for your reply it has spurred me into action and I’m ringing the surgery tomorrow.

Suncliff,

I went through the same! For 5.5 years! Also, was never told that when my thyroid was removed, the 4 parathyroid glands were "accidentally removed" which now makes sense as to why post- surgical hypocalcemia nearly killed me. They didn't believe that, either..

I would report. I did because I would hate for a younger person, with a full life, to go to my former doctor & have their lives turned upside down simply because this doctor seemed to have lost his passion for medicine and ethics. I do hope they look into a different treatment for you. All is took for me was a change to brand name synthroid. Look up the book "Stop The Thyroid Madness". It's written by a thyroid patient and informed me more thoroughly that ANY endo/Internal medicine/GP ever has. One should be able to trust their doctor. Sadly, doesn't seem to be the case.

In my opinion we have handed too much authority over to the GPs. It is okay if you get a good one but sadly they are not all good and here in Wales they are over stretched so it can take several weeks to see a specific Dr. Followed by a week plus to get bloods taken and 7 days plus to get the results and another 3 weeks to get a return appointment with the Dr only to be told maybe he’ll have more bloods done! Meanwhile I have spent months of my life laying in bed rotting.

This doesn’t even touch the misdiagnosis, with holding treatment and lack of basic good manners I’ve had to put up with.

I’m off to the Dr’s next Friday and somehow I have to control myself and just keep to getting my bloods ordered and a T3, T4 prescription. No matter how badly they behave with their lies and condescending platitudes I will keep calm and be non responsive.

Then I will come to this group and let rip!

When I feel stronger I might take them on but for now I need them.

I assume from your post you are now receiving more appropriate treatment and it’s working. Good on you, it cannot have been easy but it gives me hope! Thanks Aileen

I'm so very sorry.. we have very similar experiences. Please feel free to contact me if you need an ear or any tips.

The very simple remedy for myself was name brand SYNTHROID instead of Levothyroxine. The dye additives were the culprit. You should be able to ask your GP to simply ask the chemist to ONLY fill the BRAND NAME SYNTHROID just to see if it makes a difference. The cost is not too bad and all you have to lose is days in bed rotting away.. (yep..I've been there! For 5 years!)

Hello Suncliff

I think better to concentrate on getting well rather than on how long to keep having B12 injections.

I've been on bidaily injections (3 per week) since 5 Sept (SI since 17 Oct), so around 3.5 months. Recently I've attempted to extend the period between injections twice and both times symptoms have reoccured and I've been bed ridden for a few days so I decided to follow my (fantastic) doctors advice and keep SI bidaily for a few more months.

I read a research paper signposted by one of our wonderful forum friends on here, that outlined standard practice in the Netherlands; if you have B12d with neurological symptoms you'd be on twice weekly injections for 2 years as standard.

I still have bad days usually when I've overdone it and worked too hard, run too far or got too stressed. With bidaily injections the recovery is quicker and the period between slumps is getting longer.

Wishing you well,

:)

You may also like...